Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

179 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is excessive sleeping normal for a person with Parkinson's disease?

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 1764 Questions

default
Posted on Wed, 8 Mar 2017 in Brain and Spine
Question: My husband was diagnosed with parkinson's several years ago.
He is now sleeping most of the time, is that to be exspectat

doctor
Answered by Dr. Dariush Saghafi 35 minutes later
Brief Answer:
Excessive sleepiness can be as a result of PD as well as......

Detailed Answer:
Many other things that should be reviewed and checked. If he is napping a lot during the day then, he may be suffering from what we refer to as EXCESSIVE DAYTIME SLEEPINESS (EDS).

There are MANY MANY causes to EDS....PD is just one possibility. Other things to consider would be medications, doses of medications, medications interacting with OTHER medications. So, for example, did he start getting tired or MORE tired at a point when NEW medications were added to his baseline regimen from several years ago? Drugs such as Sinemet or carbidopa/levodopa can literally put people down....I mean FACE DOWN....in their bowls of soup.....have seen it happen....

EDS can be as a result of sleep apnea....does he snore? Is it overweight? Does he suffer from other medical conditions such as ANEMIA, diabetes, hypertension, hypercholesterolemia, congestion heart failure, COPD? All of these conditions when not optimally managed can lead to EDS.

How about his THYROID gland? Has he been screened for his TSH and his FT4? If these are off just a little bit in someone with PD.....big trouble......How about his Vitamin D and B12 levels? Vitamin D should be closer to the range of 60-80 to be really topped off while B12's nowadays should be at least 400 if not 450 for people to be at their best.....

Does he EXERCISE at all? This makes a GINORMOUS difference to getting sleepy and tired during the day.....the more exercise a person gets...the more actively their muscles AND THEIR MINDS are engaged the less tired they feel during normal waking hours.....Does he suffer from RESTLESS LEGS....or at least excessive PERIODIC LEG MOVEMENTS.....which can be controlled and give a person more chance to sleep comfortably at night and not be as tired during the day.

Is he a Vet? Does he suffer from nightmares or Flashbacks? We have specific medication to can treat active conditions of PTSD that can improve overall health and reduce EDS.....

Sooooo, young lady......what do you think now of that very simple question with only 5 basic words? Any more questions?

If I've provided useful and helpful information to your questions could you do me a huge favor by CLOSING THE QUERY and be sure to include some fine words of feedback along with a 5 STAR rating? Again, many thanks for submitting your inquiry and please let me know how things turn out.

Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others.

This query has utilized a total of 15 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication

Recent questions on  Carbidopa/levodopa

doctor1 MD

My daughter takes mirapex, sinemet, diazepam, amantadine, tizanidine on a daily basis. She has had two urine cultures - both negative for UTI but her urine has been cloudy for the past two months - ever since we had an enteral feeding tube placed (only for taking all these parkinson's meds).



Her urologist is stumped and so are we! Any ideas?

doctor1 MD

My doctor, a GP, thinks I may have Parkinsons due to hand tremors . I thought it due to nerves as situations with family has me nervous at times. Another doctor prescribed Xanax 0.5 Mg.a year or so ago and I took one of these Sat. morning and...

doctor1 MD

I would like to know the side effects of Carbidopa /Levodopa 25-100 mlgs . I I get very stiff neck when taking it, also pain YYYY@YYYY

doctor1 MD

I was diagnosed with early Parkinson's disease in 2010 (apx) in AZ where I was living at the time. Doctor put me on Amantadine and carbidopa/levodopa and I moved to IL in 2012 and new doctor has kept me on these medications plus the dissolveing...

doctor1 MD

Hi Dr. Grief. Thanks for taking my question. I have a relative with Parkinsons disease. He is currently taking Mirapex 1mg, Sinemet 25/100, Celexa 20mg, & Clonazepam 1mg. His personality is rather confusing all of the sudden; what I mean by that is one minute he seems fine & then all of the sudden he becomes very angry & aggressive & confused. Is this a progrssion of the disease or could it possibly be the combination of the drugs he is taking? He is 60 years old & has had the disease for about 10 years.